Dear Dr. Roach: I am one of legions of women with osteoporosis and considering a bisphosphonate or similar medication. I am 72, and my osteoporosis is in my hips and spine. I know some women who have taken these drugs and shattered a bone so badly that it could not be mended, because these drugs tend to make bones brittle over time. I also have tooth implants and anticipate needing more in the future. I am concerned that these medications will interfere with healing in my jawbone, or even predispose me to osteonecrosis of the jaw — another risk of these meds.
Is strontium an acceptable alternative? Are there any good studies supporting the use of this mineral instead?
Osteoporosis is a metabolic bone disease characterized by loss of bone mineralization and propensity to fracture. Any bone can fracture, but a fracture of the vertebrae or hips is significant. A hip fracture is a catastrophic event.
Bisphosphonates, such as alendronate (Fosamax) and risedronate (Actonel), are commonly used medications to treat osteoporosis. They have been shown to reduce fracture risk. While it is true that using these medications for many years can increase the risk of “brittle bone” fractures, called atypical femur fractures, the risk is far less than the benefit when these drugs are used properly — that is, for three to five years before an assessment of whether they are still needed. Published data estimates that approximately one person per thousand will get this complication with long-term use, although some experts think the risk is higher.
Osteonecrosis of the jaw is a rare condition in patients taking oral bisphosphonates for osteoporosis. It is estimated that no more than 1 person in 2,000 will get this condition during a five-year course of the medicine.
Strontium increases bone density, but has only modest benefit in preventing fracture. I do not prescribe it. The best-studied form of the drug, strontium ranelate, is no longer easily available.
After weighing the benefits and risks, bisphosphonates remain the best choice for most women and men with osteoporosis who need more treatment than diet, calcium, vitamin D and exercise. In some situations, there are more appropriate options, including denosumab (Prolia), parathyroid hormone analogs and estrogenlike drugs, which reduce breast cancer risk. An endocrinologist is a highly qualified expert for treatment of osteoporosis.
Dear Dr. Roach: I’m 94 years old and pretty healthy. I take medication for blood pressure and cholesterol, but mostly I’m OK for my age. My big problem is after I eat, I cough a lot, and it’s exhausting. Is the food going in my lungs somehow? My primary doctor says I’m doing OK, but I’m not happy.
Coughing after eating does raise the concern for food going into the lungs, a condition called aspiration. Recurrent aspiration can cause pneumonia and lung damage. An X-ray seems a reasonable starting place to evaluate this possibility. A swallowing study — there are several kinds — is the definitive way to diagnose this condition. A speech-language pathologist is the expert who most frequently helps with treatment.
Other conditions can cause coughing after eating. Gustatory rhinitis causes extreme mucus production from the nose with eating, and some people will have cough with this. Blood pressure medicines of the ACE inhibitor type can cause cough, which is sometimes worse with eating. Acid reflux, asthma and food allergies are alternative possibilities.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu